Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS State College, PA

June 3, 20206 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 3, 2020, 5:48 PM EDT for 6 counties in Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 5:48 PM EDT (21:48 UTC)
Expired
Jun 3, 2020, 6:45 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dauphin County, PA, Juniata County, PA, Lebanon County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 126 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:59 PM EDTTSTM WND DMG1 Sse Meiserville, PABARN DESTROYED AT ORIENTAL RD AND SAWMILL RD IN CHAPMAN TWP.
Jun 3, 6:02 PM EDTTSTM WND DMG2 W Harper Tavern, PA12 TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:52 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS51 KCTP 032148
SVRCTP
PAC043-067-075-097-099-109-032245-
/O.NEW.KCTP.SV.W.0049.200603T2148Z-200603T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
548 PM EDT Wed Jun 3 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Northumberland County in central Pennsylvania...
  Dauphin County in south central Pennsylvania...
  Northeastern Juniata County in central Pennsylvania...
  Southeastern Snyder County in central Pennsylvania...
  Northeastern Perry County in south central Pennsylvania...
  Southwestern Lebanon County in south central Pennsylvania...

* Until 645 PM EDT.

* At 548 PM EDT, a severe thunderstorm was located over Meiserville,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* This severe thunderstorm will be near...
  Port Trevorton around 550 PM EDT.
  Elizabethville and Millersburg around 600 PM EDT.
  Dehart Dam around 610 PM EDT.
  Penn National Race Course, Harper Tavern, Skyline View and Fort 
  Indiantown Gap around 620 PM EDT.

Other locations impacted by this severe thunderstorm include Enders,
Liverpool, Mount Gretna, Dalmatia, Berrysburg, Halifax, Hershey Park,
Penn State College Of Medicine and Ono.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 251 to 264.
 Interstate 81 from mile markers 70 to 86.

This includes the following COVID-19 Test Sites... 
Colonial Park Harrisburg Urgent Care...
Eastside Campus...
and Hershey Medical Center.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 7715 4077 7699 4025 7635 4024 7644
      4020 7654 4019 7661 4016 7664 4017 7666
      4015 7668
TIME...MOT...LOC 2148Z 314DEG 42KT 4065 7700 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurewicz
1 follow-up statement
331 
WWUS51 KCTP 032237
SVSCTP

Severe Weather Statement
National Weather Service State College PA
637 PM EDT Wed Jun 3 2020

PAC043-067-075-097-099-109-032247-
/O.EXP.KCTP.SV.W.0049.000000T0000Z-200603T2245Z/
Northumberland PA-Dauphin PA-Juniata PA-Snyder PA-Perry PA-
Lebanon PA-
637 PM EDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORTHUMBERLAND...
DAUPHIN...NORTHEASTERN JUNIATA...SOUTHEASTERN SNYDER...NORTHEASTERN
PERRY AND SOUTHWESTERN LEBANON COUNTIES WILL EXPIRE AT 645 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and central Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4064 7715 4077 7699 4025 7635 4024 7644
      4020 7654 4019 7661 4016 7664 4017 7666
      4015 7668
TIME...MOT...LOC 2237Z 314DEG 42KT 4025 7647 

$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:40 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 3, 3:40 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
340 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Additional showers and thunderstorms will be quickly forming
late this afternoon into this evening across the northern half
of the state and will drift into southern PA early this evening
as a frontal boundary pushes through the state. It will remain
unsettled Thursday into Friday, and possibly right into the
weekend. High pressure and dry air take hold Sunday and lasts
into Tuesday.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
The nose of MU capes exceeding 2000 J/KG is nosing into the NW
mtns attm and the airmass is recovering quickly after this
morning's widespread showers and strong to svr tsra.

Showers and scattered strong TSRA were firing rapidly within
this region of increasing instability. 0-1km were EHI's were
between 1-2 M2/S2 across much of our central and western zones,
with 0-1km bulk shear between 20-25 KTS. LCL heights were also
only 750-1000M over roughly the NW half of the CWA.

The blossoming area of convection will sink right through the
current SPC Day 1 Slight Risk area for svr and strengthen over
the next several hours. By 00Z Thu, the broken line of strong
to SVR convection will be across the southern 1-2 layers of PA
counties, and sink south of the Mason/Dixon line around dark.

Temps have rebounded into the low-mid 80s across all but the
northern tier with sfc dewpoints mainly in the mid to upper
60s.

Westerly winds will continue to gust into the teens and 20s
over the SW/SC ahead of the expanding area of TSRA fueling SR
inflow.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM THURSDAY/...
Storms should still be going early this evening in the southern
third of the area. Clearing will spread south across the region
late tonight, but may self-destruct and turn to some fog.

Low clouds are also possible where the wind is an upslope
(Alleghenies). Storms/showers will diminish for everyone but
they could hang on until around or shortly after midnight across
the Laurels. Sticky air will keep the temps from falling out of
the mid 60s for about half of the area, though some clearing
will allow the nrn mtns to dip into the 50s.

The old boundary will likely be along the srn border Thurs
morning, the sfc wind will be light and SWrly. Upper flow
flattens to a W-E direction, and lingering moisture and daytime
heat will lead to showers and storms in the aftn. The shear will
be lacking, but CAPEs could reach 1000 or better across the
south. So, a few of the storms could go severe, but most likely,
without the shear, many will be sub-severe. SPC MRGL risk is
enough to keep a close eye on them. Maxes Thurs will be just as
warm across the north than the south, thanks to more sun up
north. The coolest place will be the Laurels where clouds and a
higher chc of showers exist.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The old front will stall near the PA-MD border on Thu, keeping
a chance of rain showers and maybe a few PM tstms through Fri.
Generally a quarter to half an inch of rain is expected across
the southern counties Thu-Fri, with locally higher amounts in
storms. Lesser amounts north.

The stationary front is progged to move offshore Fri night, with
slightly drier air moving in for Sat. Another cold front and
shortwave trough may touch off isolated showers/storms Sat, but
drier air will be a limiting factor. Cooler, drier air will move
in behind this front for Sun-Mon. We will see a warming trend
into the middle of next week as the remnants of TS Cristobal
moving up the MS valley help build an upper ridge over the
eastern US.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A second round of scattered showers and t-storms will develop
across parts of the airspace late this afternoon through early
tonight. Outside of t-storms, expect mainly VFR conditions to
prevail during the 03/012Z TAF period. Some patchy fog is
possible in the northern tier late tonight into early Thursday.

Outlook...

Thu...Showers/t-storms likely especially srn 1/2.

Fri-Sat...Chance of showers/t-storms.

Sun...VFR/no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Gartner/Colbert
AVIATION...Steinbugl
Hazardous weather outlook, Jun 3, 4:24 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
424 PM EDT Wed Jun 3 2020

PAZ011-012-018-019-041-045-046-049>053-058-042030-
Cameron-Northern Clinton-Northern Centre-Southern Centre-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
424 PM EDT Wed Jun 3 2020

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-017-037-042-042030-
Warren-McKean-Potter-Elk-Clearfield-Tioga-Sullivan-
424 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033>035-042030-
Somerset-Bedford-Fulton-
424 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Isolated severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail
are possible, mainly after noon on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>026-036-042030-
Cambria-Blair-Huntingdon-Franklin-
424 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Isolated severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible late today
and this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail
are possible, mainly after noon on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-056-057-059-063>066-042030-
Mifflin-Juniata-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
424 PM EDT Wed Jun 3 2020

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail
are possible, mainly after noon on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 3, 5:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             TROXELVILLE             40.81N 77.20W
06/03/2020  M1.00 INCH       SNYDER             PA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN TROXELVILLE.

&&

ART
Local storm report, Jun 3, 5:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 SSE MEISERVILLE       40.65N 76.94W
06/03/2020                   SNYDER             PA   TRAINED SPOTTER

            MULTIPLE TREES SNAPPED ALONG ROUTE 11.

&&

SDT
Local storm report, Jun 3, 5:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 E REBUCK              40.72N 76.73W
06/03/2020                   NORTHUMBERLAND     PA   UTILITY COMPANY

            TREES DOWN ON WIRES NEAR REBUCK.

&&

ART
Local storm report, Jun 3, 5:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BERRYSBURG              40.60N 76.81W
06/03/2020  M1.00 INCH       DAUPHIN            PA   AMATEUR RADIO

&&

MRC
Local storm report, Jun 3, 5:43 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BERRYSBURG              40.60N 76.81W
06/03/2020  M1.00 INCH       DAUPHIN            PA   PUBLIC

&&

SDT
Local storm report, Jun 3, 5:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     2 ESE PILLOW            40.63N 76.77W
06/03/2020                   DAUPHIN            PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&

ART

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:39 AM EDTSevere Thunderstorm WarningCTPMcKean, Potter96 min
Jun 3, 1:28 AM EDTSevere Thunderstorm WarningCTPTioga25 min
Jun 3, 1:49 AM EDTAreal Flood AdvisoryCTPMcKean116 min
Jun 3, 1:58 AM EDTSpecial Weather StatementCTPCameron, Clinton32 min
Jun 3, 2:29 AM EDTAreal Flood AdvisoryCTPCameron, Clinton2 hr
Jun 3, 3:35 AM EDTSpecial Weather StatementCTPJuniata25 min
Jun 3, 4:04 AM EDTSpecial Weather StatementCTPJuniata, Perry41 min
Jun 3, 4:23 AM EDTSpecial Weather StatementCTPTioga37 min
Jun 3, 6:12 AM EDTSpecial Weather StatementCTPWarren33 min
Jun 3, 8:05 AM EDTSpecial Weather StatementCTPWarren55 min
Jun 3, 9:00 AM EDTSpecial Weather StatementCTPCameron, Elk30 min
Jun 3, 9:36 AM EDTSpecial Weather StatementCTPClearfield39 min
Jun 3, 9:52 AM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon38 min
Jun 3, 10:15 AM EDTSpecial Weather StatementCTPBlair, Cambria, Huntingdon45 min
Jun 3, 10:17 AM EDTSpecial Weather StatementCTPColumbia, Juniata, Mifflin, Montour, Northumberland, Snyder and 1 more43 min
Jun 3, 10:36 AM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Huntingdon, Juniata, Lebanon, Mifflin and 2 more54 min
Jun 3, 10:50 AM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill40 min
Jun 3, 11:19 AM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York56 min
Jun 3, 2:55 PM EDTSpecial Weather StatementCTPCameron35 min
Jun 3, 3:21 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clinton54 min
Jun 3, 3:53 PM EDTSpecial Weather StatementCTPClinton37 min
Jun 3, 4:01 PM EDTSpecial Weather StatementCTPUnion44 min
Jun 3, 4:11 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Union64 min
Jun 3, 4:43 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland, Schuylkill, Snyder, Union47 min
Jun 3, 4:49 PM EDTSevere Thunderstorm WarningCTPCentre, Juniata, Mifflin, Northumberland, Snyder, Union41 min
Jun 3, 5:00 PM EDTSpecial Weather StatementCTPSullivan60 min
Jun 3, 5:14 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga61 min
Jun 3, 5:26 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Snyder64 min
Jun 3, 6:12 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon63 min
Jun 3, 6:21 PM EDTSpecial Weather StatementCTPJuniata, Mifflin54 min
Jun 3, 6:48 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry57 min
Jun 3, 6:58 PM EDTSpecial Weather StatementCTPBedford62 min
Jun 3, 7:27 PM EDTSevere Thunderstorm WarningCTPCumberland, York63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.